×

zbMATH — the first resource for mathematics

Central discontinuous Galerkin methods for ideal MHD equations with the exactly divergence-free magnetic field. (English) Zbl 1416.76117
Summary: Central discontinuous Galerkin methods are developed for solving ideal magnetohydrodynamic (MHD) equations. The methods are based on the original central discontinuous Galerkin methods designed for hyperbolic conservation laws on overlapping meshes, and use different discretization for magnetic induction equations. The resulting schemes carry many features of standard central discontinuous Galerkin methods such as high order accuracy and being free of exact or approximate Riemann solvers. And more importantly, the numerical magnetic field is exactly divergence-free. Such property, desired in reliable simulations of MHD equations, is achieved by first approximating the normal component of the magnetic field through discretizing induction equations on the mesh skeleton, namely, the element interfaces. And then it is followed by an element-by-element divergence-free reconstruction with the matching accuracy. Numerical examples are presented to demonstrate the high order accuracy and the robustness of the schemes.

MSC:
76M10 Finite element methods applied to problems in fluid mechanics
76W05 Magnetohydrodynamics and electrohydrodynamics
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Balbas, J.; Tadmor, E.; Wu, C.-C., Non-oscillatory central schemes for one- and two-dimensional MHD equations, Journal of computational physics, 201, 261-285, (2004) · Zbl 1195.76304
[2] Balsara, D.S., Divergence-free adaptive mesh refinement for magnetohydrodynamics, Journal of computational physics, 174, 614-648, (2001) · Zbl 1157.76369
[3] Balsara, D.S., Second order accurate schemes for magnetohydrodynamics with divergence-free reconstruction, Astrophysical journal supplement series, 151, 149-184, (2004)
[4] Balsara, D.S., Divergence-free reconstruction of magnetic fields and WENO schemes for magnetohydrodynamics, Journal of computational physics, 228, 5040-5056, (2009) · Zbl 1280.76030
[5] Balsara, D.S.; Spicer, D.S., A staggered mesh algorithm using high order Godunov fluxes to ensure solenoidal magnetic fields in magnetohydrodynamic simulations, Journal of computational physics, 149, 270-292, (1999) · Zbl 0936.76051
[6] T. Barth, On the role of involutions in the discontinuous Galerkin discretization of Maxwell and magnetohydrodynamic systems, in: Arnold, Bochev, Shashkov (Eds.), Compatible Spatial Discretizations, IMA Volumes in Mathematics and its Applications, vol. 142, 2006, pp. 69-88. · Zbl 1135.78008
[7] Brackbill, J.U.; Barnes, D.C., The effect of nonzero ∇·B on the numerical solution of the magnetohydrodynamic equations, Journal of computational physics, 35, 426-430, (1980) · Zbl 0429.76079
[8] Brezzi, F.; Douglas, J.; Marini, L.D., Two families of mixed finite elements for second order elliptic problems, Numerische Mathematik, 47, 217-235, (1985) · Zbl 0599.65072
[9] Brio, M.; Wu, C.-C., An upwind differencing scheme for the equations of ideal magnetohydrodynamics, Journal of computational physics, 75, 400-422, (1988) · Zbl 0637.76125
[10] Cockburn, B.; Li, F.; Shu, C.-W., Locally divergence-free discontinuous Galerkin methods for the Maxwell equations, Journal of computational physics, 194, 588-610, (2004) · Zbl 1049.78019
[11] Cockburn, B.; Shu, C.-W., Runge – kutta discontinuous Galerkin methods for convection-dominated problems, Journal of scientific computing, 16, 173-261, (2001) · Zbl 1065.76135
[12] Cockburn, B.; Shu, C.-W., The runge – kutta discontinuous Galerkin method for conservation laws V: multidimensional systems, Journal of computational physics, 141, 199-224, (1998) · Zbl 0920.65059
[13] Dai, W.; Woodward, P.R., An approximate Riemann solver for ideal magnetohydrodynamics, Journal of computational physics, 111, 354-372, (1994) · Zbl 0797.76052
[14] Dai, W.; Woodward, P.R., Extension of the piecewise parabolic method to multidimensional ideal magnetohydrodynamics, Journal of computational physics, 115, 485-514, (1994) · Zbl 0813.76058
[15] Dedner, A.; Kemm, F.; Kröner, D.; Munz, C.-D.; Schnitner, T.; Wesenberg, M., Hyperbolic divergence cleaning for the MHD equations, Journal of computational physics, 175, 645-673, (2002) · Zbl 1059.76040
[16] Evans, C.R.; Hawley, J.F., Simulation of magnetohydrodynamic flows: a constrained transport method, Astrophysical journal, 332, 659-677, (1988)
[17] Gardiner, T.A.; Stone, J.M., An unsplit Godunov method for ideal MHD via constrained transport, Journal of computational physics, 205, 509-539, (2005) · Zbl 1087.76536
[18] Godunov, S.K., Symmetric form of the equations of magnetohydrodynamics, Numerical methods for mechanics of continuum medium, 1, 26-34, (1972)
[19] Gottlieb, S.; Shu, C.-W.; Tadmor, E., Strong stability preserving high order time discretization methods, SIAM review, 43, 89-112, (2001) · Zbl 0967.65098
[20] Leveque, R.J., Finite volume methods for hyperbolic problems, (2002), Cambridge University Press · Zbl 1010.65040
[21] Li, F.; Shu, C.-W., Locally divergence-free discontinuous Galerkin methods for MHD equations, Journal of scientific computing, 22, 413-442, (2005) · Zbl 1123.76341
[22] Li, S., An HLLC Riemann solver for magneto-hydrodynamics, Journal of computational physics, 203, 344-357, (2005) · Zbl 1299.76302
[23] Li, S., High order central scheme on overlapping cells for magneto-hydrodynamic flows with and without constrained transport method, Journal of computational physics, 227, 7368-7393, (2008) · Zbl 1201.76311
[24] Li, S., A fourth-order divergence-free method for MHD flows, Journal of computational physics, 229, 7893-7910, (2010) · Zbl 1426.76741
[25] Liu, Y.; Shu, C.-W.; Tadmor, E.; Zhang, M., Non-oscillatory hierarchical reconstruction for central and finite-volume schemes, Communications in computational physics, 2, 933-963, (2007) · Zbl 1164.65456
[26] Liu, Y.; Shu, C.-W.; Tadmor, E.; Zhang, M., Central discontinuous Galerkin methods on overlapping cells with a nonoscillatory hierarchical reconstruction, SIAM journal on numerical analysis, 45, 2442-2467, (2007) · Zbl 1157.65450
[27] Liu, Y.; Shu, C.-W.; Tadmor, E.; Zhang, M., L2 stability analysis of the central discontinuous Galerkin method and a comparison between the central and regular discontinuous Galerkin methods, ESAIM: mathematical modelling and numerical analysis, 42, 593-607, (2008) · Zbl 1152.65095
[28] K.G. Powell, An approximate Riemann solver for magnetohydrodynamics (that works in more than one dimension), ICASE Report No. 94-24, Langley, VA, 1994.
[29] Qiu, J.; Shu, C.-W., Runge – kutta discontinuous Galerkin method using WENO limiters, SIAM journal on scientific computing, 26, 907-929, (2005) · Zbl 1077.65109
[30] -W Shu, C., TVB uniformly high-order schemes for conservation laws, Mathematics of computation, 49, 105-121, (1987) · Zbl 0628.65075
[31] Tóth, G., The ∇·B=0 constraint in shock-capturing magnetohydrohynamics codes, Journal of computational physics, 161, 605-652, (2000) · Zbl 0980.76051
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.